Missouri, 2022Drought in Missouri, July 19 to 31, 2022
July 19 to 31, 2022 · NWS EAX · 7 events in 7 counties and zones
The summer of 2022 started off a bit dry, but by mid-July D2 drought was declared for Jackson, Lafayette, Johnson, Saline, Pettis, Cooper and Howard Counties. The drought for these counties continued into and through August.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The summer of 2022 started off a bit dry, but by mid-July D2 drought was declared for Jackson, Lafayette, Johnson, Saline, Pettis, Cooper and Howard Counties. The drought for these counties continued into and through August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 18, 10:39 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 18, 10:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1139 PM CDT Mon Jul 18 2022
.Discussion...
Issued at 313 PM CDT MON JUL 18 2022
Message of the Day
- Hot and humid week ahead. Multiple chances for temperatures
around 100 degrees with heat indices between 95-105 most days
for the next 7 days. A heat advisory is in effect for portions
of the area Tuesday afternoon.
- Next chance for rain comes this weekend, but chances are low
right now.
A surface ridge is making its way across the area today helping keep
skies mostly clear and winds light and variable. Temperatures will
also be a couple of degrees or so higher than yesterday, reaching
the upper 80s to lower 90s. Taking a look at the upper level
pattern, we can see a large ridge centered over the four corners,
stretching north into the northern Plains/Midwest, with a trough
over the eastern U.S. This ridge will nose more into our area
Tuesday, resulting in the hottest temperatures of the year so far.
Highs tomorrow are forecast to be in the low to mid 90s north of the
MO River and in the upper 90s to around 100 degrees along and south
of the MO River. Dew points will at least be more tame, mainly
staying in the 60s with some areas see some low 70s. This means heat
indices won't be through the roof, but still 100-105 is forecast
along the MO River from northwest MO over to central MO. Therefore,
a Heat Advisory is in effect Tuesday afternoon and evening for
counties along and south of the entire MO River in our area. Yes, it
is the end of July and it is usually hot, but everyone still needs
to be careful and limit their time outside tomorrow. In addition to
the heat, we also have issued an Air Quality Alert for tomorrow for
elevated ozone levels. Those sensitive to elevated levels of
pollutants need to take extra caution and limit time outdoors.
Tuesday evening a trough will move east across the northern Midwest,
lowering 500 mb heights and sending a cold front through our area.
It looks too dry for any rain chances with this frontal passage, but
it will at least cool temperatures a little for Wednesday. Surface
high pressure and northerly flow will limit temperatures to the low
90s north of the MO River and mid 90s south of the MO River. Heat
indices will range from the low 90s to upper 90s. As previously
mentioned, only slightly cooler for Wednesday.
Thursday through the weekend the upper level ridge is able to build
back north and east, becoming the main influencer of our weather.
Surface winds will be out of the south during this time, helping
advect warmer temperatures and higher dew points into the area.
Right now, this looks like the worst stretch of heat so far this
year. Areas south of the MO River have a shot at seeing multiple
days of 100 degree temperatures. Those north of the MO River are
forecast to see the mid to upper 90s. Heat indices are forecast to
range from 95-110 in the four day stretch. It'll be a couple of days
before any headlines are issued, but heat advisories are very
possible for the weekend with potential for an excessive heat
warning. One caveat to this is there could be some ridge running
shortwave troughs this weekend, bringing rain and clouds. If this
occurs, it could impact temperatures and heat indices, but it will
be very dependent on timing and location. Either way, many in our
area should be prepared for dangerous heat this weekend.
&&
.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1138 PM CDT MON JUL 18 2022
VFR conditions are expected for this TAF period. Winds will remain
mostly out of the southeast overnight, beginning to pick up
between 8-10 knots out of the south after sunrise. Skies are
expected to remain clear overnight into tomorrow.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 1 PM to 8 PM CDT Tuesday for KSZ025-057-060-
102>105.
MO...Heat Advisory from 1 PM to 8 PM CDT Tuesday for MOZ001-002-011-
012-020-028-029-037>040-043>046-053-054.
&&
Discussion...Atkins
Aviation...KlausHazardous weather outlook, Jul 18, 4:06 AM CST, 19 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
506 AM CDT Mon Jul 18 2022
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
506 AM CDT Mon Jul 18 2022
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
No hazardous weather expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Dangerous heat will return Tuesday with highs in the upper 90s to
around 100 degrees and heat indices of 100+ for portions of the
area. Triple digit heat will also be possible late this week into
the weekend.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Drought, Jackson
- When
- July 19, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
A severe lack of rain along a narrow corridor, generally tracing the Missouri River east of Kansas City caused a declaration of severe drought (D2) for Jackson County. While the effects and impacts of this drought have not been felt as of yet, the severe drought conditions continued into and through August 2022.
Drought, Lafayette
- When
- July 19, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.066, -93.785 (the zone’s center; the record gives no point)
A severe lack of rain along a narrow corridor, generally tracing the Missouri River east of Kansas City caused a declaration of severe drought (D2) for Lafayette County. While the effects and impacts of this drought have not been felt as of yet, the severe drought conditions continued into and through August 2022.
Drought, Johnson
- When
- July 19, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Johnson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
A severe lack of rain along a narrow corridor, generally tracing the Missouri River east of Kansas City caused a declaration of severe drought (D2) for Johnson County. While the effects and impacts of this drought have not been felt as of yet, the severe drought conditions continued into and through August 2022.
Drought, Saline
- When
- July 19, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.137, -93.202 (the zone’s center; the record gives no point)
A severe lack of rain along a narrow corridor, generally tracing the Missouri River east of Kansas City caused a declaration of severe drought (D2) for Saline County. While the effects and impacts of this drought have not been felt as of yet, the severe drought conditions continued into and through August 2022.
Drought, Pettis
- When
- July 19, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Pettis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.728, -93.285 (the zone’s center; the record gives no point)
A severe lack of rain along a narrow corridor, generally tracing the Missouri River east of Kansas City caused a declaration of severe drought (D2) for Pettis County. While the effects and impacts of this drought have not been felt as of yet, the severe drought conditions continued into and through August 2022.
Drought, Cooper
- When
- July 19, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Cooper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
A severe lack of rain along a narrow corridor, generally tracing the Missouri River east of Kansas City caused a declaration of severe drought (D2) for Cooper County. While the effects and impacts of this drought have not been felt as of yet, the severe drought conditions continued into and through August 2022.
Drought, Howard
- When
- July 19, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Howard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
A severe lack of rain along a narrow corridor, generally tracing the Missouri River east of Kansas City caused a declaration of severe drought (D2) for Howard County. While the effects and impacts of this drought have not been felt as of yet, the severe drought conditions continued into and through August 2022.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 19 to 23, 202281 deaths · 35 events
- Excessive Heat in Oklahoma, July 19 to 21, 202229 injured · 25 events
- Lightning Strikes in Florida, July 19, 20221 death · 1 injured · 2 events
- Rip Current in New York, July 19, 20221 death · 1 event
- Hail and Damaging Winds in Georgia, July 19 to 21, 20221 injured · $124,000 · 1 in hail · 26 events
- Damaging Winds in Arizona, July 19, 2022$500,000 · 70 kt wind · 3 events
- Drought in Oklahoma, July 19 to 31, 202225 events
- Excessive Heat in Texas, July 19 to 20, 202221 events
- Damaging Winds in New York, July 19, 2022$19,000 · 55 kt wind · 4 events
- Excessive Heat in Louisiana, July 19 to 20, 202217 events
- Drought in Texas, July 19 to 31, 202214 events
- Heat in Texas, July 19 to 21, 202213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049635, 1049636, 1049638, 1049639, 1049641, 1049642, 1049644.